LATEST ONLINE
  • Ossama Maadarani, Zouhair Bitar, Mohammad Mohsen

    Direct-acting oral anticoagulants (DOACs) are used to prevent and treat systemic and cerebral embolisms in patients with non-valvular atrial fibrillation (NV-AF). The use of DOACs with herbal products without consulting healthcare professionals increases the possibility of drug–herb interactions and their adverse effects. An 80-year-old man on dabigatran with a known history of NV-AF presented with a 1-day history of haematemesis and black stool which began 3 days after he had started taking a boiled mixture of ginger and cinnamon. The patient was hypotensive and treated as a case of gastrointestinal bleeding and haemorrhagic shock. Despite continuous aggressive resuscitation measures including administration of a reversal agent for dabigatran, we were unable to control bleeding and the patient died within 24 hours. The interaction of ginger and cinnamon with dabigatran led to fatal bleeding.

  • Giacomo Cioffi, Francesca Irene Rampolli, Emmanuela Pareti, Nicola Melik, Francesco De Righetti

    Intratympanic gentamicin therapy is a useful alternative treatment for refractory Meniere's disease and is generally well tolerated. Visual disturbances as side effects of this treatment are rarely reported in the literature. In this report we describe the case of a 52-year-old woman with refractory Meniere's disease who developed binocular vertical diplopia following intratympanic gentamicin therapy. Spontaneous resolution of diplopia occurred within 2 weeks. The development of diplopia should be discussed as a potential complication with patients undergoing intratympanic gentamicin therapy.

  • Andrea Da Porto, Michele Battellino, Gianluca Colussi, Vito Di Piazza, Leonardo Sechi

    Tick-borne diseases (Lyme disease and tick-borne encephalitis) are becoming a major public health concern. Rapid and correct diagnosis is crucial for complicated cases but is often delayed because of low suspicion or unusual clinical presentation. In this paper the authors describe two atypical presentations of Lyme disease and tick-borne encephalitis in order to help clinicians resolve diagnostic challenges.

  • Sara Barbosa Pinto, Leonor Naia, Gisela Ferreira, Margarida Eulálio

    Epstein-Barr virus (EBV) is a double-stranded virus that shows tropism for B-cell lymphocytes. EBV-infected patients usually present with tonsillitis/pharyngitis, cervical lymphadenopathy and fever, but an atypical presentation can mimic lymphoproliferative disease.
    We present the case of a 77-year-old woman with asthenia, fever, oral ulcers and peripheral lymphadenopathy. After extensive evaluation, including anatomopathological and immunocytochemical examination of excisional lymph node biopsy samples, it was still not clear whether the patient had EBV infection or diffuse large B-cell lymphoma.
    In this case report, the authors describe how it can be difficult to differentiate between two different, although related, entities, making diagnosis of lymphoma highly challenging.

  • Peh Wee Ming, Lok Teng Joo

    Point-of-care ultrasound is increasingly important in the management of acute medical emergencies. An elderly man was brought to the emergency department after 2 days of fever and urinary retention. He was drowsy and had peri-arrest arrhythmia. He was hypoperfused peripherally with a systolic blood pressure of 45 mmHg and so was managed as for septic shock with no obvious aetiology. Chest and abdominal physical examinations were unremarkable. The source of sepsis was unclear. A point-of-care abdominal ultrasound was performed by the reviewing internist which detected a pneumoperitoneum, leading to a change in diagnosis to a perforated viscus which was confirmed later by a CT of the abdomen and pelvis.

  • Motoi Ugajin, Hisanori Kani

    An 82-year-old man was examined using chest computed tomography after treatment for pneumonia. Imaging showed a nodular shadow in the left lower lobe with associated enlarged lymph nodes. A polypoid tumour was observed on bronchoscopic examination, and the histological findings showed pulmonary small cell carcinoma with infiltration of CD3-positive and CD8-positive lymphocytes. The patient declined any antitumoural therapy and experienced an exacerbation of heart failure treated with atrial natriuretic peptide. Eighteen months after the diagnosis, the polypoid tumour had disappeared. T lymphocyte-mediated immunity and the antitumoural effects of atrial natriuretic peptide may have influenced the observed spontaneous regression.

  • Nicolas Frei, Nicolas Bless

    A 48-year-old man presented to our emergency department with neck pain without sensorimotor deficit and with a sore throat without signs of infection. Magnetic resonance imaging was performed because the patient had not responded to regular treatment and a blood test had showed inflammation. The images revealed cervical prevertebral fluid collection and calcification, compatible with acute calcific tendinitis of the longus colli muscle. Prednisolone 50 mg with pantoprazol 40 mg was administered for 5 days with rapid resolution of symptoms. Acute calcific tendinitis of the longus colli muscle is a rare and possibly underdiagnosed cause of atypical neck pain and sore throat.

  • Susana Rocha Amaral, Luís Elvas, Tatiana Pereira, Gabriela Sousa, Paula Jacinto

    Autoimmune pancreatitis has been associated with many syndromes in the presence of increased immunoglobulin levels. IgG4 antibodies are elevated in the context of lymphoplasmacytic sclerosing pancreatitis associated with IgG4-related disease. We present the case of a 74-year-old man diagnosed with autoimmune pancreatitis on a cancer background. Awareness of this condition in the cancer patient is crucial for timely diagnosis. Infectious complications might have implications for the choice of immunosuppressant.

  • Claude Ngah Njabom, Allison Gilbert, Edmond Brasseur, Régine Zandona, Alexandre Ghuysen, Vincent D'Orio

    Parsonage-Turner syndrome, also known as neuralgic amyotrophy, is a rare disorder characterized by painful clinical manifestations mainly involving the upper limbs. This syndrome seems to be triggered, among other factors, by some viral infections, although its pathophysiology remains unclear. Moreover, it has rarely been related to hepatitis E virus infection. We report the case of a 33-year-old man who was diagnosed with Parsonage-Turner syndrome following acute hepatitis E infection.